Florida, 2004

Damaging Wind in Florida, August 21, 2004

August 21, 2004 · NWS MLB · 3 events in 3 counties and zones

2 funnel cloud, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 21, 12:56 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 21, 12:56 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
156 PM EDT SAT AUG 21 2004

.DISCUSSION...

THROUGH TONIGHT...RADAR STARTING TO GET ACTIVE PRESENTLY WITH SEA
BREEZE ACTIVITY STARTING TO FIRE AND LINE OF STORMS GETTING BETTER
ORGANIZED TO THE NORTHWEST OF CWA. COVERAGE AND INTENSITY EXPECTED
TO INCREASE THROUGH THE LATE AFTERNOON...AND PERSIST INTO THE EARLY
EVENING HOURS AS NUMEROUS BOUNDARIES COLLIDE. CONDITIONS ALOFT
FAVORABLE FOR STRENGTHENING STORMS AND SOME SEVERE STORMS POSSIBLE
WITH COOL/DRY MID LEVELS...AN UPPER JET STREAK AND SOME VORT ENERGY.
12Z GFS DEPICTED VORT FIELD LOOKS MORE REASONABLE TODAY AND HAS SOME
AFFIRMATION FROM WATER VAPOR IMAGERY. THIS FEATURE WILL TRAVERSE THE
PENINSULA OVERNIGHT AND MAY KEEP STORMS GOING A WHILE PAST SUNSET...
ESPECIALLY SOUTHERN COASTAL SECTIONS. HAVE BUMPED EVENING POPS UP
SLIGHTLY INTO SCT CAT ALL AREAS WHICH MAY REQUIRE SOME FINAL TUNING
BE EVENING SHIFT.

ON SUN...THE SFC RIDGE AXIS WILL BE SUPPRESSED SOUTHWARD TWD LAKE
OKEECHOBEE AS FRONTAL BOUNDARY BECOMES STATIONARY ACROSS CENTRAL GA.
12Z ETA AND GFS INDICATE DEEP MOISTURE ACROSS NRN/CENTRAL SECTIONS
OF THE PENINSULA WITH PWATS FROM 1.9 - 2.1 INCHES. LOW LVL FLOW
SHOULD NOT BE STRONG ENOUGH TO HOLD OFF THE EAST COAST SEA BRZ
ACROSS THE CSTL COUNTIES...AND ALSO EXPECT WEST COAST ACTIVITY TO
TRACK EASTWARD ACROSS NRN SECTIONS. WILL KEEP POPS IN THE LIKELY
RANGE WITH 70 PCT NRN SECTIONS AND 60 PCT SOUTH. H5 TEMPS WARM TO -6
TO -7 WITH TUTT ACROSS THE BAHAMAS AND NNE FLOW ALOFT BUT DO NOT
THINK THIS FEATURE WILL HINDER AFTERNOON COVERAGE THAT MUCH.

MON/TUE...FAIRLY SIMILAR CONVECTIVE REGIME EXPECTED FOR THE
BEGINNING OF THE WORK WEEK WITH RIDGE AXIS NEAR LAKE OKEECHOBEE AND
PRE-FRONTAL BAND OF DEEP MOISTURE PARKED ACROSS THE CENTRAL
PENINSULA. GFS SHOWS PWATS REMAINING IN THE 2.0 - 2.2 INCH RANGE
WITH STEERING FLOW FROM THE WEST ACROSS NRN SECTIONS AND LIGHTER
STEERING FLOW ACROSS SRN SECTIONS. GFS ALSO INDICATES A SERIES OF
SHORTWAVES WILL TRACK ACROSS THE GULF COAST STATES INTO GA AND OFF
THE CAROLINA COAST. A FEW OF THESE IMPULSES SHOULD ENHANCE RAIN
CHANCES ACROSS THE NRN PENINSULA EARLY IN THE WEEK. WITH DEEP
MOISTURE WILL KEEP POPS IN THE LIKELY RANGE MON AND LIKELY FOR THE
NRN 2/3 OF THE AREA ON TUE.

WED LOOKS TO BE THE TRANSITION DAY AS THE RIDGE AXIS LIFTS NORTH AND
DEEPER SOUTHEASTERLY FLOW ENVELOPES SRN SECTIONS. WILL DROP POPS IN
TO THE SCATTERED RANGE.

THU-SAT...ATLC RIDGE REBUILDS NE OF THE AREA WITH LOW LEVEL FLOW
BACKING FROM SE TO EASTERLY BY THE WEEKEND. DECREASING DEEP LAYER
MOISTURE AND DEVELOPING SE/E FLOW WILL TREND POPS TO LOW SCATTERED
RANGE ALONG THE COAST AND SCATTERED FOR THE INTERIOR AS THE EAST
COAST SEA BREEZE MOVES INLAND EACH AFTERNOON.

&&

.MARINE...S/SW FLOW WILL CONTINUE THROUGH EARLY IN THE WEEK EXCEPT
FOR AN AFTERNOON SEA BRZ NEAR THE COAST EACH AFTERNOON. BOATERS WILL
HAVE TO BE ON THE LOOK OUT FOR AFTN STORMS MOVING TWD THE EAST COAST
SUNDAY THROUGH TUESDAY.  BY LATE WED AND THU...FLOW WILL TRANSITION
TO EAST TO SOUTHEAST AS ATLC RIDGE REBUILDS. WINDS MAINLY AROUND 10
KNOTS OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  88  74  88 /  40  70  40  60
MCO  75  90  75  90 /  40  70  40  60
MLB  75  89  74  88 /  30  60  30  60
VRB  75  89  73  89 /  30  60  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GLITTO
LONG TERM...VOLKMER
Hazardous weather outlook, Aug 21, 9:30 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT SAT AUG 21 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
212100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1030 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...

...A LITTLE GREATER COVERAGE AND INTENSITY OF LIGHTNING STORMS
EXPECTED THIS AFTERNOON AND EVENING...

...MARINERS FROM THE CAPE NORTHWARD SHOULD BE ON THE LOOKOUT FOR
STORMS APPROACHING FROM THE WEST LATE THIS AFTERNOON AND EVENING...

THE AIR MASS OVER EAST CENTRAL FLORIDA HAS BECOME A LITTLE MORE
CONDUCIVE TO PRODUCING LIGHTNING STORMS THIS AFTERNOON. INCREASING
MOISTURE AND INSTABILITY COUPLED WITH A LITTLE MORE LARGE SCALE
LIFT...WILL RESULT IN SCATTERED TO NUMEROUS LIGHTNING STORMS TODAY.
THE HIGHEST COVERAGE IS EXPECTED TO BE FROM AROUND METRO ORLANDO AND
CAPE CANAVERAL NORTHWARD. FROM BREVARD AND OSCEOLA COUNTIES
NORTHWARD ...STORM MOTION WILL BE TOWARD THE EAST AT 10 TO 15 MPH...
WITH A SLOWER EASTWARD DRIFT OF AROUND 5 MPH...OVER OKEECHOBEE AND
THE TREASURE COAST COUNTIES.

LIGHTNING WILL BE THE GREATEST THREAT TODAY. ALSO...COOL AND DRY
CONDITIONS IN MID LEVELS OF THE ATMOSPHERE WILL BRING THE POTENTIAL
FOR A FEW STORMS TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...HAIL UP TO THE SIZE OF A QUARTER...AND PERHAPS A BRIEF TORNADO
ALONG LOCAL BOUNDARY INTERACTIONS. PERSONS SHOULD MOVE INDOORS AT THE
FIRST SIGN OF THREATENING SKIES...STAY AWAY FROM WINDOWS AND REFRAIN
FROM USING THE PHONE OR ELECTRICAL APPLIANCES.

...FLOOD IMPACT...
SOME LOCATIONS COULD RECEIVE LOCALLY HEAVY RAINFALL BETWEEN TWO AND
FOUR INCHES IN A ONE OR TWO HOUR PERIOD...ESPECIALLY IN THE VICINITY
OF BOUNDARY COLLISIONS. THIS WOULD CAUSE TEMPORARY FLOODING IN POORLY
DRAINED AND URBAN AREAS. DO NOT USE CRUISE CONTROL WHEN DRIVING IN
RAIN. IT IS EASY TO LOSE CONTROL OF YOUR VEHICLE AND HYDROPLANE ON
RAIN SOAKED ROADS.

...MARINE THUNDERSTORM GUST IMPACT...
DUE TO AN INCREASING WEST TO EAST STEERING WIND NORTH OF CAPE
CANAVERAL...THERE IS A MUCH GREATER LIKELIHOOD FOR STORMS TO
PRODUCE WIND GUSTS OF 35 KNOTS OR GREATER...ROUGH SEAS...AND DEADLY
LIGHTNING TODAY. MARINERS ARE URGED TO KEEP THIS IN MIND IF YOU WILL
BE OUT ON THE INTRACOASTAL OR NEAR SHORE ATLANTIC WATERS. PREPARE
FOR THE POSSIBILITY OF STRONG STORMS MOVING IN RAPIDLY FROM THE WEST.
KEEP A WEATHER RADIO ON BOARD AND MOVE TO SAFE HARBOR QUICKLY AT THE
FIRST SIGN OF THREATENING WEATHER.

...WATERSPOUT IMPACT...
THERE IS ALSO THE THREAT FOR ISOLATED WATERSPOUTS OVER THE ATLANTIC
TODAY AS COVERAGE OF SHOWERS AND STORMS WILL BE HIGHER COMPARED TO
THE LAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED AFTERNOON AND EVENING LIGHTNING STORMS ARE EXPECTED EACH
DAY. STRONGER STORMS WITH LIGHTNING...GUSTY WINDS AND HEAVY RAIN
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

GLITTO

In the hours before

Special weather statement, Aug 21, 12:58 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
158 PM EDT SAT AUG 21 2004

FLZ041-141-211900-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
158 PM EDT SAT AUG 21 2004

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL OVER VOLUSIA COUNTY...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL
HAIL...IN ADDITION TO VERY HEAVY DOWNPOURS OVER VOLUSIA COUNTY.
AREAS AFFECTED INCLUDE LAKE HELEN...CASSADEGA AND REACHING NEAR THE
COAST FROM ORMOND BEACH SOUTH TO NEW SMYRNA BEACH. STORMS WERE
MOVING NORTHEAST AROUND 10 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

52
Local storm report, Aug 21, 1:49 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             DELTONA                 28.91N 81.21W
08/21/2004  1.00 INCH        VOLUSIA            FL   PUBLIC

            PUBLIC REPORTED COIN SIZE HAIL UP TO THE SIZE OF A
            QUARTER. HAIL PERSISTED FOR ABOUT 10 MINUTES.

&&

52

The radar

The Melbourne radar (KMLB), 82 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 21, 2:38 PM EST
Where
Orange County, Orlando Executive Ar
Measured
60 kt (69 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
28.550, -81.333

Thunderstorm winds damaged an aircraft at Orlando Executive Airport.

Funnel Cloud, Brevard

When
August 21, 3:00 PM EST
Where
Brevard County, Mims
Reported by
TRAINED SPOTTER
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

A spotter reported a funnel cloud near Mims.

Funnel Cloud, Martin

When
August 21, 3:52 PM EST
Where
Martin County, 1 mi W of Indiantown
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
27.082, -80.398 (the zone’s center; the record gives no point)

A spotter reported a funnel cloud near Indiantown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421954, 5421882, 5421883.